Is Diazepam Dangerous?

Is Diazepam Dangerous

Diazepam is a prescription drug that is perfectly safe for usage when prescribed by a doctor, and used as directed. However, this drug can become extremely hazardous when mixed with other substances, especially alcohol. Below are some things that diazepam users should always keep in mind.

What Is Diazepam Used For?

Also known as valium, diazepam is a type of benzodiazepine. It is commonly used as a sedative, and can help one fall asleep. It is also used as a tranquilizer, and is highly effective in the treatment of seizures and muscle spasms. It has been designated a narcotic since its properties make it potentially habit-forming to those that abuse it.

This drug is similar to others in that it primarily influences the central nervous system, which results in slower brain electrical impulses. It has a tranquilizing effect that quiets the emotions or mood of those that use it which in turn can result in drowsiness. Those who have taken it have described it has being soothing and relaxing, which makes it pleasurable. When taken as prescribed, it is totally benign, with a very low risk of side effects. But combining it with the wrong substance can be deadly.

Substances You Should Never Mix With Diazepam

Substances, which under no circumstances should be combined with this drug, include illegal opiates such as heroin, any type of alcoholic beverage, and prescription opioids like Oxycontin, Vicodin, Percocet, and Dilaudid. Sleeping pills and barbiturates such as Seconal or Nembutal should also be avoided, along with methamphetamine and cocaine.

Consequences of Mixing The Wrong Substance With Diazepam

When diazepam is combined with other substances, particularly opioids, this will reinforce its sedative characteristics, and will cause a number of reactions including skin which becomes clammy and cold, pain in the abdomen, stumbling, reduced heart rate, reduced breathing, drowsiness, confusion and low blood pressure. In some cases, patients may slip into a coma and die.

These harmful effects largely result from the much slower heart rate. When someone’s heart rate becomes sufficiently slow, neither oxygen nor blood will be effectively transferred to the brain, which results in respiration which becomes extremely shallow. This is the primary factor that leads to death, but even if one does not die, they can become chemically dependent. When diazepam is combined with certain substances it creates a symbiotic experience which results in an increased response from the user, which is referred to as “boosting” on the streets.

Oftentimes, when a user has experience the thrill of combining multiple drugs, they can no longer be satiated by a single substance. This results in experimentation that can rapidly lead to overdose or an adverse chemical reaction. To avoid this, one must follow the directions that are given when they receive diazepam from their doctors and equally important, they must keep this drug away from anyone who is not authorized to consume it.